Monsanto Roundup Lawsuit

Saturday, September 05, 2009

Emotional side effects of SSRIs

Hat Tip: The Truthman

3 September 2009 | by Nicola Garrett

Source: Psychiatry Update

Patients should be warned about emotional side effects of antidepressants when they start treatment, British psychiatrists suggest.

The qualitative study of patients taking SSRIs found that the majority of patients experienced a reduction in positive and negative emotions, emotional detachment, changed personality and a feeling of indifference.

Most described a general reduction in the intensity of emotions, so that all their emotions felt flattened or evened out. Others felt they experienced their emotions as thoughts rather than feelings.

Most participants described feeling emotionally detached or disconnected and attributed this to their SSRI. This emotional detachment sometimes extended to a detachment from other people. Specifically, they felt reduced sympathy and empathy and a sense of detachment during social interactions.

Almost all participants described not caring about things that used to matter to them, and some felt that their personality had changed in some way.

Writing in the British Journal of Psychiatry, the authors noted that some of the emotional effects described were similar to symptoms of depression, but felt that most participants were able to distinguish between them.

Many participants had considered whether they should stop taking their medication, however many viewed the side effects as preferable to the illness they were being treated for.

Of note, the authors said, many of the individuals emotional side effects emerged following partial or full recovery from their illness.

“Clinicians should therefore also ask routinely about emotional side-effects when they are assessing progress on antidepressants,” they said.

“This might compromise asking a broad screening question, and then, if necessary, more specific questions to characterise the nature and extent of the problem.. and its contribution to their decision-making regarding ongoing adherence”.

British Journal of Psychiatry 2009; 195: 211-217.

Fid

ORDER THE PAPERBACK
'THE EVIDENCE, HOWEVER, IS CLEAR...THE SEROXAT SCANDAL' By Bob Fiddaman
SIGNED COPIES HERE OR UNSIGNED FROM CHIPMUNKA PUBLISHING